Thunderstorm Wind, Carteret
- When
- September 7, 3:00 PM EST
- Where
- Carteret County, Beaufort
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.720, -76.650
KMRH ASOS measured a peak wind gust of 58 mph in a thunderstorm.
An upper level disturbance moving southeast triggered scattered showers and thunderstorms along the coastal sections of eastern North Carolina during the afternoon of September 7th. One of the storms produced a wind gust to 58 mph in Carteret County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An upper level disturbance moving southeast triggered scattered showers and thunderstorms along the coastal sections of eastern North Carolina during the afternoon of September 7th. One of the storms produced a wind gust to 58 mph in Carteret County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 7, 1:41 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 241 PM EDT WED SEP 7 2016 .SYNOPSIS... Circulation around the stalled Post-tropical storm Hermine will provide shower chances over the Outer Banks and the Albemarle Sound area today and Thursday. High pressure will then move in providing calm weather through the weekend. A cold front will move through the area Sunday night into early Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Wednesday...Scattered convection has developed across the Albemarle Sound and the Highway 64 corridor this afternoon. have adjusted POPs up to account for the more widespread nature of the convection. With some directional shear present, there is a small chance for some damaging wind gusts through this evening. Temperatures have reached the low 90s in a few spots with upper 80s elsewhere. Might add on another degree or two over the next 2 hours. && .SHORT TERM /THURSDAY/... As of 230 PM Wednesday...Short wave energy will continue circulating around Post-tropical storm Hermine located off the New Jersey coast. This will provide sufficient instability for scattered showers and thunderstorms to form over the Outer Banks and coastal waters mostly north of Cape Hatteras. A few showers may spread farther west towards mainland Hyde and Dare counties. Places farther west will remain dry. High temperatures will be similar to Wednesday, in the upper 80s to low 90s. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 230 PM Wed...Above normal temps with mostly dry weather expected through the early weekend. A cold front will approach the region this weekend with isolated to scattered showers/storms Sunday into Wednesday. Surface high pressure and upper ridge will continue to be the dominant features through Saturday...with pred dry weather. Low level thickness values support above normal temps with highs in the mid 80s to low 90s and lows in the 70s most nights. A modest cold front will approach from the NW this weekend. Models now in better agreement pushing the front through Sunday night into early Monday. High pressure will build in north Monday and extend into the area through mid-week...as front remains stalled south of the area. Similar to previous runs, the GFS depicts a much drier airmass behind the front while the ECMWF keeps more moisture across the area. Isolated to scattered showers/tstms possible Sunday into Wednesday...mainly diurnally driven. Will continue to cap pops at low chance. Temps slightly cooler behind the front with low level NE/E flow, with highs dropping into the low/mid 80s Monday through Wednesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Short Term /Through Thursday Afternoon/... As of 230 PM Wednesday...VFR conditions expected through the short term. Light SW winds this afternoon will persist overnight and along with scattered cloud cover will diminish any chance of fog. Scattered showers and convection will be present over the Outer Banks and to the north of US 64 this afternoon and evening which will hamper VFR conditions briefly in those areas. SW winds continue Thursday with dry weather expected. Long Term /Thursday night through Monday/... As of 230 PM Wed...Pred VFR conditions expected through the period. Isolated to widely scattered showers expected Sunday and Monday, with brief period of sub-VFR possible. && .MARINE... Short Term /Through Thursday/... As of 230 PM Wednesday...SW winds 10 to 15 knots with some gusts to 20 knots are likely through most of the short term. Scattered convection is possible especially north of Cape Hatteras. Seas will mainly be 2 to 4 feet with some 5 foot waves possible over the outer central waters. Long Term /Thursday night through Monday/... As of 230 PM Wed...SW winds 10-20 knots across the waters through Sat night with seas 2-4 feet, locally up to around 5ft Thu night on outer central waters. A cold front will approach the waters Sunday, with models pushing it Sunday night into early Monday. The GFS continues to show a stronger NE surge behind it, so will continue to watch that...but will continue flow becoming E/NE 5-15 kt with seas 2-3 feet Monday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...SGK NEAR TERM...SGK SHORT TERM...SGK LONG TERM...CQD AVIATION...SGK/CQD MARINE...SGK/CQD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 PM EDT WED SEP 7 2016 NCZ029-044>047-079>081-090>095-098-104-082000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 400 PM EDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-082000- OUTER BANKS DARE- 400 PM EDT WED SEP 7 2016 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
114 PM EDT WED SEP 7 2016
NCZ047-103-071745-
OUTER BANKS DARE-WESTERN DARE-
114 PM EDT WED SEP 7 2016
...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
MAINLAND DARE AND NORTHWESTERN OUTER BANKS DARE COUNTIES...
AT 112 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE EXTENDING FROM
DUCK TO MASHOES...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN SHORES...MANTEO...NAGS HEAD FISHING PIER...ROANOKE ISLAND
FESTIVAL PARK...DUCK COE PIER...WANCHESE...AVALON PIER...OUTER BANKS
FISHING PIER...JOCKEYS RIDGE STATE PARK AND WRIGHT BROTHERS NATIONAL
MONUMENT.
LAT...LON 3621 7574 3586 7554 3578 7568 3599 7595
3605 7590 3604 7583 3610 7584 3607 7580
3608 7579 3609 7574 3612 7575 3613 7575
3611 7574 3614 7575 3619 7576
TIME...MOT...LOC 1712Z 324DEG 48KT 3604 7580
27SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 144 PM EDT WED SEP 7 2016 NCZ029-045-046-080-081-071815- TYRRELL-BEAUFORT-MAINLAND HYDE-WASHINGTON-MARTIN- 144 PM EDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAUFORT...EASTERN MARTIN...SOUTHWESTERN TYRRELL...WASHINGTON AND NORTHWESTERN MAINLAND HYDE COUNTIES... AT 144 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF PLYMOUTH...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLYMOUTH...ROPER AND CRESWELL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3553 7606 3541 7652 3582 7681 3594 7642 TIME...MOT...LOC 1744Z 322DEG 42KT 3577 7655 27
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 7 2016
NCZ046-080-081-071845-
TYRRELL-BEAUFORT-MAINLAND HYDE-
215 PM EDT WED SEP 7 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEAUFORT...
SOUTHWESTERN TYRRELL AND CENTRAL MAINLAND HYDE COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
SWAN QUARTER FERRY TERMINAL...OR 29 MILES SOUTHEAST OF PLYMOUTH...
MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWAN QUARTER FERRY TERMINAL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3537 7595 3530 7625 3560 7655 3570 7632
3539 7594
TIME...MOT...LOC 1815Z 322DEG 49KT 3559 7636
27SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
251 PM EDT WED SEP 7 2016
NCZ092-093-071930-
JONES-CRAVEN-
251 PM EDT WED SEP 7 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAVEN AND EAST CENTRAL
JONES COUNTIES...
AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
VANCEBORO...OR 9 MILES NORTHWEST OF NEW BERN...MOVING SOUTHEAST AT 25
MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...RIVER BEND...
VANCEBORO...FAIRFIELD HARBOUR...NEUSE FOREST...
COASTAL CAROLINA REGIONAL AIRPORT...BRIDGETON AND COVE CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3483 7707 3521 7734 3532 7717 3516 7698
3513 7698 3511 7694 3506 7694 3505 7695
3504 7694 3505 7693 3507 7692 3505 7692
3503 7693 3503 7690 3500 7688 3503 7687
3500 7686 3500 7685 3498 7684
TIME...MOT...LOC 1850Z 322DEG 21KT 3521 7720
8SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 326 PM EDT WED SEP 7 2016 NCZ091-092-098-072015- ONSLOW-JONES-LENOIR- 326 PM EDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LENOIR...NORTHERN ONSLOW AND WESTERN JONES COUNTIES... AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KINSTON...MOVING SOUTHEAST AT 45 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JACKSONVILLE...KINSTON...HALF MOON...PUMPKIN CENTER...RICHLANDS AND RICHLANDS SOUTH. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3522 7780 3531 7760 3483 7718 3469 7750 TIME...MOT...LOC 1926Z 331DEG 39KT 3520 7766 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 PM EDT WED SEP 7 2016 NCZ092>095-072100- CARTERET-JONES-PAMLICO-CRAVEN- 353 PM EDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PAMLICO... SOUTHWESTERN CARTERET...SOUTHEASTERN CRAVEN AND EASTERN JONES COUNTIES... AT 353 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEUSE FOREST... OR NEAR HAVELOCK...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAVELOCK...MOREHEAD CITY...NEWPORT...PINE KNOLL SHORES... MICHAEL J SMITH AIRPORT...FORT MACON STATE PARK...OCEANA PIER... NEUSE FOREST...CHERRY BRANCH FERRY TERMINAL... RACHEL CARSON ESTUARINE RESERVE AND INDIAN BEACH. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3493 7712 3502 7689 3470 7655 3466 7697 TIME...MOT...LOC 1953Z 322DEG 23KT 3494 7694 SGK
The Morehead City radar (KMHX), 22 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
KMRH ASOS measured a peak wind gust of 58 mph in a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659875.